Hypoglycemia

Insulin treatment is not the only cause of hypoglycemia (low blood glucose). Hypoglycemia can also result from treatment with an oral sulfonylurea, a meglitinide, or a D-phenylalanine derivative. But unexplained "lows" frequently occur even in people who carefully control their medications and regularly monitor their blood glucose levels. That's why it's important to recognize the early signs of hypoglycemia and know what to do when they occur.

There are two types of hypoglycemic symptoms: adrenergic and neurologic.

Adrenergic symptoms

Sweating, heart palpitations, nervousness, hunger, faintness, and weakness are the earliest signs that your blood glucose has dropped below about 60 mg/dL. When your blood glucose is this low, a hormone called epinephrine is released into the bloodstream. Epinephrine triggers the liver to increase its glucose production and the pancreas to release glucagon, another hormone that increases blood glucose.

These unpleasant adrenergic symptoms warn you that you must immediately eat or drink something with sugar to raise your blood glucose level. The best choices are sugars that are rapidly absorbed into the bloodstream, such as 4 oz of orange juice, 6 oz of non-diet soda, five to seven hard candies, or two to five glucose tablets. You should always have one of these fast-acting carbohydrates on hand. But do not reach for chocolate or nuts to treat an episode of hypoglycemia. These high-carbohydrate foods contain fat that slows down their digestion.

Neurologic symptoms

If your blood glucose drops to below 40 mg/dL, you may develop severe neurologic symptoms such as headache, lack of coordination, double vision, slurred speech, confusion, and numbness in your fingers and around your mouth. This can happen if you are taking a beta-blocker (a heart medication) or have diabetes-related nerve damage. It can also happen if you have had diabetes for five to 10 years, because the body's response to low blood glucose, particularly the release of glucagon, may no longer occur.

Neurologic symptoms are a sign of a dangerous situation because you may be too sick or too confused to realize what is happening and know what to do about it. Without treatment, extreme hypoglycemia can cause seizures, coma, and, in rare cases, permanent brain damage and death. If you are taking insulin or an oral diabetes drug that can cause hypoglycemia, your doctor or diabetes educator will train you (and family members or friends who would be available to help you) on how to give a glucagon injection, which can rapidly raise blood glucose levels. It's easy to do, because you can inject glucagon almost anywhere (in the abdomen, thigh, buttocks, or upper arm), and it's nearly impossible to take an overdose.

You'll need a prescription to buy prefilled glucagon syringes, which you should keep on hand at all times. The glucagon syringe should be kept cool but need not be refrigerated and should be replaced on the expiration date. If glucagon is unavailable or its use does not revive the person with diabetes, an ambulance must be called immediately.

Publication Review By: Written by: Christopher D. Saudek, M.D.; Simeon Margolis, M.D., Ph.D.

Published: 21 Apr 2009

Last Modified: 11 Sep 2015